Alert archive / California / Flash Flood Warnings in 2016

Flash Flood Warning 15, NWS Los Angeles, CA

April 11, 2016Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Apr 11, 2016, 5:40 PM PDT for Los Angeles County, California. It was in force for 110 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2016, 5:40 PM PDT (00:40 UTC)
Expired
Apr 11, 2016, 7:30 PM PDT
In force
110 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Los Angeles radar (KVTX), 65 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 6:15 PM PDTHEAVY RAIN 1.245 Ne Woodland Hills, CA1.24 INCHES OF RAIN IN 49 MINUTES AT NORTHRIDGE RAIN GAGE. MOST OF THE RAINFALL FELL IN 20 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 0.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2016-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2016-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WGUS56 KLOX 120040
FFWLOX
CAC037-120230-
/O.NEW.KLOX.FF.W.0015.160412T0040Z-160412T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
540 PM PDT MON APR 11 2016

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE SAN FERNANDO VALLEY IN CENTRAL LOS ANGELES COUNTY IN SOUTHWESTERN CALIFORNIA...

* UNTIL 730 PM PDT

* AT 536 PM PDT...DOPPLER RADAR INDICATED A SLOW MOVING THUNDERSTORM ACROSS THE WARNING
  AREA. FLASH FLOODING ACROSS LOCAL ROADWAYS IS EXPECTED.

* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
  NORTHRIDGE...
  GRANADA HILLS...
  RESEDA...
  NORTH HILLS...
  HIGHWAY 118...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3433 11844 3416 11843 3418 11857 3430 11861

$$

GOMBERG/HALL
2 follow-up statements
121 
WGUS76 KLOX 120053
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
553 PM PDT MON APR 11 2016

CAC037-120230-
/O.CON.KLOX.FF.W.0015.000000T0000Z-160412T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
553 PM PDT MON APR 11 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR
THE SAN FERNANDO VALLEY IN CENTRAL LOS ANGELES COUNTY...

AT 545 PM PDT...DOPPLER RADAR INDICATED A SLOW MOVING THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS NORTHRIDGE...GRANADA HILLS...RESEDA...AND NORTH HILLS
IN THE SAN FERNANDO VALLEY. THIS STORM WAS NEARLY STATIONARY. AN AUTOMATED
RAIN GAUGE IN NORTHRIDGE SHOWED VERY HEAVY RAINFALL...WITH 1.03 INCHES IN A
20 MINUTE TIME FRAME. THIS BRIEF INTENSE RAINFALL WILL LIKELY GENERATE
SIGNIFICANT ROADWAY FLOODING THROUGH 730 PM ACROSS THE WARNING AREA.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
NORTHRIDGE...
CHATSWORTH...
GRANADA HILLS...
RESEDA...
NORTH HILLS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE.

&&

LAT...LON 3433 11844 3416 11843 3418 11857 3430 11861

$$

GOMBERG/HALL
839 
WGUS76 KLOX 120221
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
721 PM PDT MON APR 11 2016

CAC037-120230-
/O.EXP.KLOX.FF.W.0015.000000T0000Z-160412T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
721 PM PDT MON APR 11 2016

...THE FLASH FLOOD WARNING FOR CENTRAL LOS ANGELES COUNTY WILL EXPIRE
AT 730 PM PDT...

THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.

LAT...LON 3433 11844 3416 11843 3418 11857 3430 11861

$$

GOMBERG/HALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Apr 11, 5:20 PM PDT, 20 minutes earlier.

Area forecast discussion, Apr 11, 5:20 PM PDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
520 PM PDT MON APR 11 2016

.SYNOPSIS...

A DRYING TREND WILL DEVELOP FOR TUESDAY AND WEDNESDAY AS HIGH
PRESSURE BUILDS IN ALOFT. A LOW PRESSURE SYSTEM WILL CROSS TO THE
NORTH...THEN MOVE TO THE EAST OF THE REGION FOR BREEZY WINDS AT
NIGHT WEDNESDAY AND THURSDAY. HIGH PRESSURE WILL BUILD IN OVER THE
WEEKEND...AND WITH OFFSHORE FLOW...ABOVE NORMAL TEMPERATURES AND
MOSTLY CLEAR SKIES WILL PREVAIL INTO NEXT WEEK.

&&

.SHORT TERM...(TDY-THU)

SHOWERS HAVE DEVELOPED OVER THE MTNS THIS AFTERNOON UNDER MODERATE
INSTABILITY AND PWATS STILL AROUND AN INCH. SO FAR NO THUNDER IN
OUR CWA BUT THERE HAS BEEN SOME TO THE EAST. WILL LEAVE FCST
MOSTLY UNCHANGED FOR THE EVENING WITH SHOWERS AND AN ISOLATED
TSTORM POSSIBLE OVER THE MTNS, SOME OF WHICH MAY DRIFT OFF INTO
THE VALLEYS UNDER LIGHT NORTHEAST STEERING FLOW.

OVERNIGHT CONVECTION WILL DIMINISH AND WE'LL LIKELY START SEEING
SOME MARINE LYR CLOUDS FORMING OVER THE SOUTHERN COASTAL WATERS.
NOT ENTIRELY CONVINCED THE INVERSION WILL STRENGTHEN QUICKLY
ENOUGH TO GET A REAL SOLID LOW CLOUD DEVELOPMENT BUT WILL GO WITH
THAT IDEA FOR NOW AND SPREADING INTO THE LOWER COASTAL VALLEYS
EARLY TUESDAY. NOT MUCH CHANGE IN COASTAL TEMPS TUE WITH THE
MARINE LYR PRESENCE BUT INTERIOR AREAS SHOULD WARM UP WITH LESS
CLOUDS AND A WARMER AIR MASS OVERALL. STILL EXPECTING SOME
AFTERNOON CU OVER THE MTNS AS MODELS MAINTAIN A FAIR AMOUNT OF
MOISTURE IN THE LOWER LEVELS, AND ASSUMING THE MARINE LYR REFORMS
COASTAL AREAS COULD SEE AT LEAST SOME STRATO CU INTO THE AFTERNOON
AS WELL SO PARTLY CLOUDY AN APPROPRIATE FORECAST FOR MANY AREAS
TUESDAY.

AIR MASS WILL CONTINUE TO DRY OUT WEDNESDAY INTO THURSDAY WITH
FEWER CLOUDS EXCEPT FOR THE NIGHT/MORNING MARINE LYR. A DYING COLD
FRONT PRECEEDING AN INSIDE SLIDER PASSAGE MAY SPREAD SOME CLOUDS
INTO NORTHERN AREAS THU BUT PRECIP NOT EXPECTED. NOT MUCH CHANGE
IN TEMPS WEDNESDAY, THEN A COUPLE DEGREES OF COOLING THU WITH THE
DISSIPATING FRONTAL PASSAGE AND COLD AIR WITH THE INSIDE SLIDER.
GUSTY NORTHWEST WINDS EXPECTED WEDNESDAY AND THURSDAY NIGHTS
ACROSS SRN SBA COUNTY AND THE I5 CORRIDOR.

.LONG TERM...(FRI-MON)

THE UPPER LOW (INSIDE SLIDER) DROPPING THROUGH NEVADA THU NOT
EXPECTED TO DO MUCH LOCALLY OTHER THAN SOME LOCALLY GUSTY
NORTHERLY WINDS. WE'LL LIKELY SEE A DECREASE IN MARINE LYR WITH
THOSE NORTHERLY WINDS AND COOLER AIR ALOFT WEAKENING THE MARINE
INVERSION. SLIGHT WARMING EXPECTED FOR COAST/VALLEYS FRI BUT THEN
MORE WARMING FOR THE WEEKEND AS THE COLD AIR ADVECTION ALOFT MOVES
EAST AND A HIGH PRESSURE RIDGE DEVELOPS OVER THE WEST COAST.

&&

.AVIATION...12/0000Z.

AT 00Z, THERE WAS A MARINE LAYER DEPTH AROUND 600 FEET DEEP AT
KLAX. THE TOP OF THE INVERSION WAS AROUND 2300 FEET WITH A
TEMPERATURE OF 14 DEGREES CELSIUS.

LOW TO MODERATE CONFIDENCE IN THE CURRENT FORECAST. MVFR
CONDITIONS WILL DEVELOP ACROSS COASTAL AND VALLEY TERMINALS
BETWEEN 08Z AND 13Z. THERE IS A CHANCE OF IFR CONDITIONS AT
CENTRAL COAST TERMINALS BETWEEN 08Z AND 13Z. THERE IS A CHANCE
THAT COAST TERMINALS COULD STRUGGLE TO CLEAR ON TUESDAY,
ESPECIALLY SOUTH OF POINT CONCEPTION.

KLAX...MVFR CONDITIONS SPREAD IN BETWEEN 08Z AND 13Z. THERE IS A
30 PERCENT CHANCE THAT MVFR CONDITIONS COULD LINGER UNTIL 20Z. VFR
CONDITIONS SHOULD DEVELOP BY 20Z AT THE LATEST.

KBUR...MVFR CONDITIONS SPREAD IN BETWEEN 08Z AND 13Z. VFR
CONDITIONS SHOULD DEVELOP BY 18Z AT THE LATEST.

&&

.MARINE...11/200 PM.

GOOD CONFIDENCE THAT NW WINDS WILL REMAIN BELOW SCA LEVELS THIS
AFTERNOON AND EVENING. THERE IS A 20 PERCENT CHANCE THAT SCA LEVEL
WINDS WILL REQUIRE ADVISORIES ACROSS THE OUTER
WATERS...PARTICULARLY AROUND POINT CONCEPTION. SCA CONDS ARE
LIKELY ACROSS THE ENTIRE OUTER WATERS TUE AFTERNOON AND
EVENING...WITH SCA CONDS LIKELY CONTINUING THROUGH THE WEEK. SCA
CONDS MAY BEGIN TO AFFECT THE NORTHERN INNER WATERS WED...AND THE
REMAINDER OF THE INNER WATERS THU AND FRI.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...MW
AVIATION...HALL
MARINE...SWEET
SYNOPSIS...SETO/HALL

WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Apr 11, 6:00 AM PDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT MON APR 11 2016

CAZ034>041-044>046-051>054-059-087-088-547-548-121300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT MON APR 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A SLIGHT CHANCE OF HAZARDOUS THUNDERSTORMS ACROSS THE
MOUNTAINS THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:18 PM PDTSmall Craft AdvisoryLOX64 hr

Nearby

Flash Flood Warnings in California, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.